A 32-year-old man presented to the emergency department (ED) with lower abdominal pain and constipation. He related chronic ingestion of large amounts of opium. Physical examination showed mild abdominal tenderness and gingival discoloration. Diagnostic studies showed a mild hypochromic, microcytic anemia with basophilic stippling of the red blood cells. Abdominal imaging showed no intra-abdominal pathology. A diagnosis of lead toxicity was confirmed through serum lead levels. The patient was put on chelation therapy and his signs and symptoms started to resolve. As a comprehensive search for other sources of lead was unsuccessful, opium adulterants were considered as the culprit. Chemical analysis of the opium confirmed this. Contaminated drugs have been reported as a source of exposure to toxins such as arsenic or lead. While other reports deal with patients from clinics, this report illustrates lead toxicity from ingestion of contaminated opium in the ED.
Acute dermatologic conditions are a concern for acute care practitioners. Comprising 1.4% of presenting complaints to emergency departments, most skin complaints are relatively benign; however, some conditions can be quite severe. Prompt diagnosis is essential to avoid unnecessary morbidity and mortality.